You are stronger than you think
This post is going to be a big one as I have not posted in a long time which you will find out why as you read on. As you may or may not know I take two medications to control my epilepsy ; Ethosuximide and Lamotrigine. These have enabled my seizures to be under control for about six years now, which I am so thankful for. However, I experience daily, life controlling side effects from these medications. This effects my day to day living.
Therefore in summer 2018 I had a discussion with my consultant and explained that I was really struggling with how bad the side effects where and how it was effecting my lifestyle. And if there is anything I could do about it. He suggested to do an EEG to see if there is any seizure activity and take it from their. I had an EEG which thankfully showed no activity. And as my seizures have been under control for six years he concluded he was happy to advise a withdrawal from one of my medications. We decided to choose lamotrigine as it was the first medication I tried and it never fully controlled my seizures just made them shorter. Ethosuximide is the one that seemed to control them. Also I thought lamotrigine was causing the challenging side affects, such extreme fatigue, dizziness, poor focus and foggy brain. Which I have been dealing with for 10 years now.
This was not an easy choice to withdraw from a medication that I have been on for ten years. It's a big safety blanket being taken away. On top of that we had to discuss this risk of withdrawal effects, seizures returning and danger of Sudden unexpected death in Epilepsy. With all this considered it took me a long time to make a choice but I was willing to see what would happen. So it was decided, I would gradually withdraw from lamotrigine.
The withdrawal :
I started the withdrawal in January 2019. I was on 400 mg a day (200 mg in the morning and at night). I would gradually reduce it by 25 mg in the morning and 25 mg in the evening every two weeks.
I was so scared, my body was use to ten years on this medication, and I didn’t know if I would have a seizure at any point. It was a really daunting experience. However I was determined to do it. The first couple of months I felt great, my energy was increasing again, I could do more and the dizziness was going. I felt human again.
But then I withdrew from 150 mg a day to 100 mg. And my body freaked out. It was clearly too much too soon. I felt like someone had brain washed me, it was so scary. I was experiencing extreme mood swings, I would randomly start crying or laughing. And I suddenly became this angry, aggressive person. And I was also extremely anxious and depressed, which lead me to just hide in bed, I rarely left the house. I also lost my appetite and every time I did eat I would feel so sick, get bad and upset stomach. It felt like it was so out of my control.
So I went to my GP and he said as it is a medication that is also given to people with bipolar you are experiencing mood changes from the withdrawal. He said it’ll pass but next time I reduce it do it by a smaller amount. On top of this I was coming the end of my second year at university and had missed weeks of lecturers. So we decided to pause the withdrawal, to let my body adapt to a lower dose and allow me time to get my university deadlines done. This pause was just what I needed as it allowed my body to gradually get back to a normal mental state, this did take a couple of months.
Once I had handed in my coursework I was back to withdrawing the medication again but this time I would do it by 25 mg a day every two weeks. I was so scared what happened before would happen again. Thankfully doing it on a lower dose, reduced the amount of withdrawal effects. So I was still experiencing anger and mild mood swings but on a manageable amount. Although I had suddenly been hit with a lot of fatigue. I feel my brain is just working super hard at the moment. So as I am typing this I am down to 25 mg in the morning and 25 mg at night. I And am hoping it will be worth it in the long run as I am already seeing the difference in me in regards to side effects. It has been a really scary experience but made me even more determined and brave.
Please remember all medication reacts differently to everyones body. And it was after many many discussions and tests with my consultant that this was the right, safe choice for me. So please don’t think about doing this without talking to your doctors.
Although it has been a challenging year with my health it has also an incredible year with a lot of amazing opportunities thanks to my blog. For Purple day through Epilepsy Action I spoke to the media about my story and it got successfully published in various newspapers, here is a link to it - https://www.dailymail.co.uk/health/article-6850769/Woman-daydreaming-actually-epileptic-seizures-kept-diagnosis-secret-FIVE-years.html. This also lead for me to do a Radio interview at BBC Wiltshire to educate people on epilepsy and the stigma surrounding it.
In February I had an incredible week of work experience at Epilepsy society in their communications team, which I am so grateful for as I learnt so much and know have a clear view on where I want to go in my career. A blog post about that is here — https://www.epilepsysociety.org.uk/blog/Jasmine-talks-epilepsy-work-experience-22-02-2019#.XTXFPC_Myu4
And at the start of the year I become a Young Ambassador for the charity Young Epilepsy, which allows me to be part of incredible projects they are doing to support young people with epilepsy.
I also ended my second year of uni with a high 2:1, which I am delighted with.
All these incredible charities I am part of have allowed me to share my story and help make a difference which I am so grateful for. It has been the most challenging year yet but also the best thanks to the amazing opportunities I have been part of.
Hi welcome, to my blog! Come follow my journey and read my experiences of living with epilepsy.